Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 31, NWS JSJ

May 23, 2010

NWS JSJ issued this flash flood warning at May 23, 2010, 11:25 AM CDT. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2010, 11:25 AM CDT (16:25 UTC)
Expired
May 23, 2010, 1:16 PM CDT
In force
111 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WGCA52 TJSJ 231625
FFWSJU
PRC021-031-061-087-127-139-232015-
/O.NEW.TJSJ.FF.W.0031.100523T1625Z-100523T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1225 PM AST SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     TRUJILLO ALTO
     GUAYNABO
     CAROLINA
     SAN JUAN
     LOIZA

* UNTIL 415 PM AST

* AT 1218 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
CLUSTERS OF THUNDERSTORMS AFFECTING THE SAN JUAN METRO AREA. THESE 
THUNDERSTORMS CONTINUE TO REDEVELOP SOUTH OF THE AREA AND WILL MOVE 
OVER THE SAME AREAS. GIVEN THE ABUNDANT MOISTURE...THESE 
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TWO INCHES OF RAIN OR 
MORE IN AN HOUR. SHARP RISES ARE ALREADY BEING SEEN ON THE RIO 
PIEDRAS RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1838 6618 1847 6609 1846 6595 1840 6597
      1833 6599 1834 6619

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
454 
WGCA72 TJSJ 231816
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
216 PM AST SUN MAY 23 2010

PRC021-031-061-087-127-139-231826-
/O.CAN.TJSJ.FF.W.0031.000000T0000Z-100523T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-TRUJILLO ALTO PR-GUAYNABO PR-CAROLINA PR-SAN JUAN PR-
LOIZA PR-
216 PM AST SUN MAY 23 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LOIZA...SAN JUAN...
CAROLINA...GUAYNABO...TRUJILLO ALTO AND BAYAMON MUNICIPALITIES...

RAIN HAS ENDED BUT MOTORISTS SHOULD EXERCISE CAUTION AS PONDING OF 
WATER MAY REMAIN. 

LAT...LON 1838 6618 1847 6609 1846 6595 1840 6597
      1833 6599 1834 6619

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:41 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 23, 9:41 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1041 AM AST SUN MAY 23 2010

.UPDATE...MOST OF THE SHOWER ACTIVITY WAS OCCURRING ACROSS THE
OFFSHORE ATLANTIC WATERS THIS MORNING. SOME SHOWERS WERE EVIDENT
ACROSS THE CARIBBEAN WATERS MOVING NORTH...APPROACHING THE
SOUTHWEST COAST OF PUERTO RICO. WINDS ARE SHIFTING MORE TO THE
SOUTH THIS MORNING...AND ARE SOUTHWEST ALREADY ACROSS THE U.S.
VIRGIN ISLANDS. ACTIVE WEATHER IS EXPECTED FOR THIS AFTERNOON...AS
DEEP MOISTURE WILL COMBINE WITH STRONG HEATING...AND LOCAL
EFFECTS. SOME CHANGES WERE MADE TO FORECAST GRIDS REFLECTING THIS
SCENARIO.

&&

.AVIATION...ANOTHER DIURNAL INCREASE IN CLOUDINESS AND SHOWERS IS
EXPECTED ACROSS THE NORTH...INTERIOR AND WESTERN SECTIONS OF PR.
THIS SHOWER ACTIVITY WILL PRODUCE PERIODS OF MVFR/IFR CONDITIONS
WITH MOUNTAIN OBSCURATIONS IN SHRA/TSRA MAINLY ACROSS TJMZ...TJBQ
AND TJSJ DURING THE AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 452 AM AST SUN MAY 23 2010/

SYNOPSIS...AT UPPER LEVELS...A TROUGH IS DIGGING SOUTH SOUTHEAST
TOWARD THE DOMINICAN REPUBLIC AND A MODERATE JET IS WRAPPING
AROUND THE TROUGH ABOUT 200 MILES TO THE NORTHWEST OF PUERTO RICO.
THE JET WILL STRENGTHEN AND DRIFT NORTHWARD...BUT THE TROUGH WILL
REMAIN THROUGH MOST OF THE WEEK KEEPING PUERTO RICO AND THE U.S.
VIRGIN ISLANDS IN WEST SOUTHWEST FLOW.

AT MID LEVELS...LOW PRESSURE WILL DEEPEN OVER THE SOUTHEAST BAHAMA
ISLANDS AND MOVE NORTHWEST THROUGH MID-WEEK. A WEAK TROUGHINESS
WILL REMAIN OVER THE WESTERN ATLANTIC THROUGH THE FOLLOWING WEEKEND.

AT LOWER LEVELS...LOW PRESSURE WILL DEVELOP TODAY AND TUESDAY
NORTH OF HISPANIOLA AS HIGH PRESSURE SAGS INTO THE TROPICAL
ATLANTIC. BY WEDNESDAY LOW PRESSURE WILL MOVE TO A POSITION
SOUTHEAST OF NORTH CAROLINA WHILE SOUTHEAST FLOW CONTINUES OVER
THE LOCAL AREA. THE LOW WILL MOVE EAST THURSDAY AND FRIDAY PULLING
A TROUGH ACROSS THE LOCAL AREA AND A CONSIDERABLE AMOUNT OF
MOISTURE. MOISTURE WILL CONTINUE THROUGH MONDAY NIGHT AND
GRADUALLY LEAVE THE AREA ON THE TUESDAY AFTER NEXT.

DISCUSSION...SHOWERS HAVE INCREASED OVER THE ATLANTIC NORTHWEST
OF THE LOCAL AREA AND HAVE CONTINUED IN THE CARIBBEAN SOUTHWEST
OF SAINT THOMAS AND SOUTH OF PATILLAS INDICATING THE GRADUAL
STRENGTHENING OF A LOW THAT HAS BEEN FORECAST TO DEVELOP NORTH OF
THE AREA FOR SEVERAL DAYS NOW. THE MODELS ARE BEGINNING TO SHOW
MORE CONSISTENCY IN THEIR SOLUTIONS FROM RUN TO RUN AND SUGGEST
THAT SOUTH OR SOUTHEAST FLOW WILL CONTINUE AT LOW LEVELS THROUGH
THE UPCOMING WEEK WHILE THE LOW PRESSURE DEEPENS NORTH OF
HISPANIOLA. THIS WILL KEEP TEMPERATURES AT OR NEAR 90 DEGREES IN
THE NORTHEAST COASTAL SECTIONS MIDDAY. THIS WILL ALSO PULL PLENTY
OF MOISTURE ACROSS THE LOCAL AREA AND BRING CLOUDINESS AND SHOWERS
EACH AFTERNOON WITH SOME RELIEF FROM THE ABOVE NORMAL MAXIMUMS. IN
GENERAL TERMS MOISTURE APPEARS TO INCREASE THROUGH TUESDAY NIGHT
AND THEN THERE IS AN INTERMISSION AFTER WEDNESDAY UNTIL A DEEP
PLUME FROM THE SOUTHWEST MOVES EAST OVER THE AREA THURSDAY NIGHT
AND FRIDAY. AT THIS TIME FRIDAY LOOKS LIKE THE WETTEST DAY OF THE
WEEK WITH SATURDAY FOLLOWING WITH A CLOSE SECOND. WET WEATHER
CONTINUES THROUGH THE END OF THE MONTH WITH THE NORTHWEST AND
NORTHERN INTERIOR RECEIVING THE MOST RAIN...BUT ALL AREAS SHOULD
HAVE GOOD RAINS BY THE END OF MAY. AT THIS TIME THERE APPEARS TO
BE SOME WEAKNESS IN THE MID LEVEL MOISTURE THAT KEEPS CONVECTION
FROM BECOMING MORE INTENSE. WEST WINDS AT UPPER LEVELS ARE ALSO
SHEARING OFF THE MOISTURE AS CLOUDS RISE DURING THE AFTERNOONS AND
CUTTING OFF THE HEAT SOURCE IN THE SUBSEQUENT SHADOW WHICH IS
NEEDED FOR FURTHER DEVELOPMENT. THUS RAINS ARE LIMITED AND
FLOODING IS ONLY LOCAL. THE CULEBRINAS ROSE TO WITHIN INCHES OF
FLOOD STAGE EARLY SUNDAY MORNING.

IT APPEARS THAT MUCH BETTER MOISTURE IS ALMOST UNAVOIDABLE LATE
THURSDAY AND ALL DAY FRIDAY AND FLOODING COULD BE WIDESPREAD THEN.
IN THE MEANTIME CONDITIONS IN THE NORTHWEST WILL DETERIORATE
SLOWLY THROUGH MID-WEEK WITH MUDSLIDES BECOMING MORE FREQUENT IN
THE MOUNTAINOUS AREAS. AS THIS WET SCENARIO BECOMES MORE CERTAIN
FURTHER STATEMENTS WILL BE ISSUED.

AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE TAF SITES.
ANOTHER DIURNAL INCREASE IN CLOUDINESS AND SHOWERS IS EXPECTED
ACROSS THE NORTH...INTERIOR AND WESTERN SECTIONS OF PR. THIS
SHOWER ACTIVITY WILL PRODUCE TEMPO PERIODS OF MVFR/IFR CONDITIONS
IN SHRA/TSRA MAINLY ACROSS TJMZ...TJBQ AND TJSJ DURING AFTERNOON
HOURS. MOST OF THE CENTRAL MOUNTAIN TOPS WILL BECOME OBSCURED BY
23/17Z. LATEST TJSJ SOUNDING AT 23/00Z INDICATED LIGHT AND VARIABLE
WINDS BETWEEN SFC TO 13 KFT...AND THEN STRONGER WESTERLY WINDS ABOVE
13 KFT.

MARINE...DUE TO LIGHT WINDS SEAS HAVE REMAINED BELOW SMALL CRAFT
ADVISORY LEVELS AND ARE EXPECTED TO DO SO THROUGH THE END OF THE
MONTH. LOCAL CONDITIONS LATER IN THE WEEK MAY DETERIORATE DUE TO
ISOLATED TO SCATTERED THUNDERSTORMS AND VERY HEAVY RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  92  78  92  78 /  60  50  30  30
STT  88  79  88  79 /  40  40  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/64
Hazardous weather outlook, May 23, 5:12 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
612 AM AST SUN MAY 23 2010

AMZ710>745-PRZ001>013-241015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
612 AM AST SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE AND LIGHT TRADE WIND FLOW WILL RESULT ONCE AGAIN IN
STRONG SEA BREEZE AND MOISTURE CONVERGENCE ACROSS THE INTERIOR...NORTH
AND WESTERN SECTIONS OF PUERTO RICO THIS AFTERNOON. THIS STRONG
CONVECTION WILL PRODUCE INTENSE AND SLOW MOVING SHOWERS. THESE
SHOWERS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...THEREFORE
URBAN AND SMALL STREAM FLOODING WILL ALSO BE LIKELY IN ISOLATED
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AVAILABLE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND
LOCAL EFFECTS TO PRODUCE SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS EACH AFTERNOON ACROSS THE WESTERN INTERIOR AND WEST
SECTIONS OF PUERTO RICO EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-241015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
612 AM AST SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE WEATHER PATTERN IS EXPECTED TO CONTINUE ACROSS
THE ISLANDS. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE LOCAL
ISLANDS FROM TIME TO TIME. SOME RAINS COULD BE LOCALLY HEAVY
AND MAY INDUCE URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL CONTINUE ACROSS THE REGION THROUGH EARLY NEXT
WEEK...LEADING TO THE DEVELOPMENT OF SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:15 AM CDTAreal Flood AdvisoryJSJ3 hr
May 23, 1:22 PM CDTAreal Flood AdvisoryJSJ93 min
May 23, 2:16 PM CDTAreal Flood AdvisoryJSJ82 min
May 23, 4:54 PM CDTAreal Flood AdvisoryJSJ76 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.